Some brief history on myself. 24yr old male, run 15 miles a week, and weights, with sick sinus syndrome & panic disorder. Low resting heart rate of 34-45, but increases with exercise. My EP sees no need for pacemaker anytime soon. I read that zoloft as well as other SSRI drugs have been known to prolong the qt interval, which is a very serious type of arrymthia. Here are my questions. I take zoloft and klonopin for my anxiety.
1. What is can you tell me about zoloft and long qt. Are there safer drugs out there I should take that do not increase the qt interval like paxil or celexa. I worry that since there is a slight tick in my electrical system I'm at greater risk for zoloft effecting me.
2. I also take klonopin, are there any know cardiovascular effects known with this that could cause problems. Is the combo of zoloft and klonopin perfectly safe.
3. Do you think klonopin is a safer drug that zoloft and if so would you recomend I only take that. Forget the addicting properties of klonopin, I'm worried about the what is most dangerous, from a physical standpoint.
(1) I am not aware of any report of QT prolongation associated with setraline (zoloft) in the medical literature. The website www.torsades.org lists sertraline as a drug that may be associated with torsades; however, the 5 references they list only describe arrhthymias when sertraline was used in combination with drugs KNOWN to be associated with torsades such as cisapride, terfenadine, and anti-psychotics.
I performed my own search of pubmed, medline, epocrates, and the PDR without a single hit demostrating that sertraline, in isolation, either prolongs the QT interval or causes torsades.
(2) I am likewise not aware of any cardiovascular effects when clonazepam is taken at properly prescribed doses. No medicine or combination of medicines are "perfectly safe". Getting out of bed in the morning is not perfectly safe. It's a dangerous world.
(3)I think that on balance, sertraline is a safer drug than clonazepam for most people. I refuse to forget about addictive potential.
I wanted to make a comment about Zoloft and heart related symptoms. I was on Zoloft twice for anxiety, panick attacks, and depression. The first time I did not have a problem with taking Zoloft, however, the second time around I noticed that it really messed with my heart rate. During the day my heart rate does not go under 70 bpm. Upon taking Zoloft I experienced abnormally slow (for me) heart rates. My pulse felt very weak. As a matter of fact I almost passed out in my car one time. I did not wear a heart monitor at the time so I cannot tell how exactly how my heart rhythm was affected.
As far as Klonopin goes, occasionally it has made my heart race (especially if I took it on an empty stomach). I liked Klonopin b/c it was not nearly as addictive as Xanax (which did not work for me anyway), however, I tried to stay away from it unless I really needed it. I do not suggest by any means that you should adjust your meds (you should only change your meds with your doctor's approval). As a matter of fact, the first time I starte taking Zoloft I was also prescribed Klonopin every day for a full month to control symptoms of anxiety while the Zoloft was kicking in. After that, my doctor told me I could take it on an as needed basis. I just did not want to be long term on a potentially adictive med. I did take Klonopin when the anxiety was not toned down using coping techniques.
If you have "heart" symptoms with Zoloft that you are uncomfortable with I suggest talking to your doctor about another med such as Celexa. I was on Celexa and I did not have one side effect with it. I also used Celexa in conjuntion with Klonopin and it worked fine.
For the record, my cardiologist told me that both Zoloft and Klonopin can make your heart race (obviously this does not happen in every person that takes these meds).
If you have any questions/concerns about anxiety/meds for anxiety/how to get over anxiety (which I did, and I had really bad anxiety) - so there is light at the end of the tunnel) please feel free to e-mail me. :-)
P.S. I agree with the doc that no med is "perfectly safe." You never know how a med will affect you. Each med affects each individual differenly. My rule of thumb is that if the med makes me feel bad it's not for me.
I have heard of people that took Klonopin only and they were ok. However, if you suffer with depression along with anxiety, using an antidepressant is a good idea (as long as you can tolerate it), cause I tell you, it stinks to be both anxious and depressed. If you suffer with depression you have to remember that Klonopin is a downer so even though it does take away the anxious feelings it might make you feel down. Varries from person to person I guess.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.